Pyrazinamide (PZA) is a common drug that causes serious adverse events (SAEs). The aim of this study was to determine the incidence of and risk factors for SAEs due to PZA during first-line anti-tuberculosis treatment.
The medical records of patients with tuberculosis (TB) treated with PZA-containing regimens including first-line drugs-ethambutol, rifampicin, and isoniazid-from January 2003 to June 2016 were reviewed. SAEs were defined as side effects that led to drug discontinuation. The causative drug was determined based on the disappearance of the SAEs upon drug withdrawal and/or the recurrence of the same SAEs with re-challenge.
Of 2,478 patients with TB, 16.4% experienced SAEs. The incidence of SAEs increased significantly as age increased, except with rifampin. PZA accounted for most SAEs (55.8%). Hepatotoxicity was the most common SAE due to PZA (44.5%), followed by gastrointestinal (GI) intolerance (23.8%). The risk of SAEs due to PZA increased significantly as age increased, when sex and comorbidities were adjusted (odds ratio, 1.013; 95% confidence interval, 1.004-1.023; P = 0.007). In the subgroup analysis, older age was an independent risk factor for GI intolerance but not for hepatotoxicity.
PZA was the most common drug associated with SAEs among the first-line anti-TB drugs, and old age was an independent factor for SAE occurrence. This study suggests that the early recognition of whether the causative agent is PZA may improve effective treatment compliance, particularly in elderly patients.

References

PubMed